Whipple's Disease Diagnosed During Anti-tumor Necrosis Factor Alpha Treatment

Two Case Reports and Review of the Literature

Jose M. Ramos; Francisco Pasquau; Nora Galipienso; Beatriz Valero; Angela Navarro; Agustín Martinez; José Rosas; Ana Gutiérrez; Rosario Sanchez-Martínez

Disclosures

J Med Case Reports. 2015;9(165) 

In This Article

Case Presentation

From 2000 to 2012, eight cases of WD were diagnosed at two Spanish hospitals (Hospital General Universitario de Alicante, Alicante and Hospital Marina Baixa, Villajoyosa, Alicante), and two cases were associated with use of TNF-α antagonists.

Case Report 1

A 58-year-old white man with inflammatory back pain and large and small joint arthritis had been diagnosed with psoriatic spondylarthritis 9 years ago. Our patient had been treated with adalimumab for 4 months, after that with etarnecept for 8 months, then infliximab for 2 months, tocilizumab for 21 months and golimumab for 1 month, to treat the pain in his back and neck with the consequent difficulty in bending, and arthritis of his knee and interphalangeal joint arthritis. Our patient was admitted to the hospital with abdominal septic shock. A computed tomography (CT) scan showed multiple retroperitoneal lymph nodes. The colonoscopy result was normal and the biopsy result was normal. Three months later, he was admitted again with a fever and heart failure, which was interpreted as a side effect of the golimumab treatment. One year after that, he was admitted to the hospital with abdominal pain, diarrhea and weight loss progressing to a severe wasting syndrome. At this time, he was being treated with 5mg prednisone plus hydroxicloroquine and methotrexate (MTX). Abnormal laboratory test results included a white blood cell (WBC) count of 14,630/mm 3, a hemoglobin level of 9.6g/dL and an erythrocyte sedimentation rate (ESR) of 58mm/h. A CT scan showed multiple lymph nodes. Endoscopy showed diffuse intestinal lymphangiectasia (Fig. 1). A duodenal biopsy showed distortion of the villous architecture with abundant macrophages, and bacilliform intracytoplasmic structures that stained positive with PAS with diastase digestion compatible with WD. A PCR assay for detecting T. whipplei was not done. Intravenous ceftriaxone (2g daily for 2 weeks) was commenced followed by trimethoprim and sulphamethoxazole with improved symptoms after 3 weeks; treatment was continued for 18 months. One year later, a new gastroscopy with duodenal biopsy was done. It did not show intestinal lymphangiectasia. A PCR assay result for T. whipplei was negative. There were no relapses after 19 months.

Figure 1.

Endoscopy. White lesions compatible with diffuse intestinal Lymphangiectasia

Case Report 2

A 73-year-old white man had been diagnosed with rheumatoid arthritis with migratory arthralgias of the large joints and chronic obstructive pulmonary disease 14 years ago. Our patient had been treated with gold salts, chloroquine and MTX. Fourteen years after diagnosis of his diseases, infliximab was added to the MTX treatment without improvement, so infliximab was suspended 8 months later because there was no improvement of his migratory nondeforming polyarthritis; treatment with MTX was continued. After 5 months infliximab was stopped, and etanercept was added to MTX for 6 months. During treatment with etanercept, he suffered an acute middle cerebral artery ischemic stroke of atherothrombotic origin, and etanercept was stopped. Six months later, rituximab was added for 3 months, without improvement. After that, MTX was stopped and leflunomide (20mg/day) was initiated and from that point, our patient presented with abdominal pain, chronic diarrhea and edema in his lower extremities, a consequence of chronic malabsorption. After 1 year on this treatment, he was admitted to hospital with rectal bleeding, however, the colonoscopy and gastroscopy results were normal and the colon biopsy showed unspecific changes. At that time, our patient was being treated with leflunomide, which was then stopped. Three months after that admission, our patient was admitted with weight loss, abdominal pain and diarrhea. On physical examination, he had hyperpigmentation of the skin but no other abnormalities. Abnormal laboratory test results included a WBC count of 13,800/mm 3, a hemoglobin level of 9.2g/dL, mean corpuscular volume (MCV) of 72fl, an albumin level of 1.8g/dL, and an ESR of 13mm/h. A thoracic and abdominal CT scan showed pericardial effusion with calcifications, bronchiectasis in his lower right lung, intestinal bowel with distention and no abdominal lymph nodes. A duodenal biopsy showed altered architecture and intracellular bacilli on PAS stain. T. whipplei was detected from duodenal tissue by PCR assay. A cerebral magnetic resonance imaging scan showed multiple hyperintensive lesions in both cerebral hemispheres, cortical retraction, increased subarachnoid space and ventricular dilatation. The PCR assay result for T. whipplei in his cerebrospinal fluid was negative. Intravenous ceftriaxone (2g daily) was commenced for 2 weeks followed by trimethoprim and sulphamethoxazole with improvement of his symptoms (the diarrhea, malabsorption and pericardial effusion). One year later, a new gastroscopy with duodenal biopsy was done. It showed altered architecture and intracellular bacilli on PAS stain, but the PCR assay result for T. whipplei was negative. Because of mild renal failure, trimethoprim and sulphamethoxazole was changed for doxycycline plus hydroxychloroquine, and normal renal function was recovered.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....